Year : 2012  |  Volume : 16  |  Issue : 2  |  Page : 91-

Nail polish remover poisoning: What caused methemoglobinemia?


Subramanian Senthilkumaran1, Namasivayam Balamurgan2, Ritesh G Menezes3, Ponniah Thirumalaikolundusubramanian4,  
1 Department of Emergency & Critical Care Medicine, Sri Gokulam Hospitals & Research Institute, Salem, Tamil Nadu, India
2 Department of Neurosciences, Manipal Hospital, Salem, Tamil Nadu, India
3 Department of Forensic Medicine & Toxicology, Srinivas institute of medical sciences & Research centre, Mangalore, India
4 Internal medicine, Chennai Medical College and Research Center, Irungalur, Trichy, India

Correspondence Address:
Subramanian Senthilkumaran
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem - 636 004, Tamil Nadu
India




How to cite this article:
Senthilkumaran S, Balamurgan N, Menezes RG, Thirumalaikolundusubramanian P. Nail polish remover poisoning: What caused methemoglobinemia?.Indian J Occup Environ Med 2012;16:91-91


How to cite this URL:
Senthilkumaran S, Balamurgan N, Menezes RG, Thirumalaikolundusubramanian P. Nail polish remover poisoning: What caused methemoglobinemia?. Indian J Occup Environ Med [serial online] 2012 [cited 2019 May 25 ];16:91-91
Available from: http://www.ijoem.com/text.asp?2012/16/2/91/107092


Full Text

Dear Sir,

We have read the article by Patra [1] et al. with great interest. The author had reported a case of methemoglobinemia in a 13 month old male child due to accidental ingestion of nail polish remover with significantly elevated methemoglobin concentration and concluded that acetone as an offender which is misleading. We raise the following points.

Non-demonstration of clinical and laboratory evidences for acetone: Nail polish removers consist principally of acetone. When ingested accidentally or intentionally, acetone causes mild central nervous system and respiratory depression, hyperglycemia and ketonemia, [2],[3] which were lacking in the case reported. Also, acetone per se cannot induce methemoglobinemia [3] in view of its toxicodynamics/kinetics in the body.Non-analysis of the offending agent: The authors have not shown the composition of the ingested solution since various chemicals are used either alone or in combination with acetone in nail polish remover.Methemoglobinemia attributable to Nitroethane: Nitroethane is also used as a solvent in nail polish removers. It is a colorless liquid with a fruity odor and often mistaken for acetone, as it also smells alike, and considered to be a weak generator of methemoglobin, [4] if consumed. It is metabolized to nitrite (NO 2 ) and ultimately to nitrate (NO 3 ). As the child became cyanotic, three hours after the ingestion of the nail polish, presumably representing the period required for the conversion of nitroethane to strong oxidizer nitrite, it is most likely that nitroethane present in the nail polish might have contributed to methemoglobinemia. In light of the above, associating methemoglobinemia with acetone is simply untenable.

These nail polish removers are widely available and are not packed in child-resistant containers, thus leading to accidental ingestion. Poor labeling and misidentification of nail care products containing other ingredients, delay in the institution of appropriate treatment. As emergency physicians and practitioners face such problems, there is a need to regulate marketing of these products. Doctors being the social guardian of the community, medical professional associations have raise to the occasion.

 Acknowledgements



We thank Dr. K. Arthanari, M.S, for his logistic support.

References

1Patra S, Sikka G, Khaowas AK, Kumar V. Successful intervention in a child with toxic methemoglobinemia due to nail polish remover poisoning. Indian J Occup Environ Med 2011;15:137-8.
2Gamis AS, Wasserman GS. Acute acetone intoxication in a pediatric patient. Pediatr Emerg Care 1988;4:24-6.
3Long H. Inhalants. In: Nelson LS, Hoffman RS, Lewin NA, Goldfrank LR, Howland MA, editors. Goldfrank's toxicologic emergencies. 9 th ed. Chap. 81. New York: McGraw Hill Medical; 2011. p. 1157-65.
4Shepherd G, Grover J, Klein-Schwartz W. Prolonged formation of methemoglobin following nitroethane ingestion. Clin Toxicol 1998;36:613-6.